Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 191, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 2004, 8:14 PM CDT for Gray County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2004, 8:14 PM CDT (01:14 UTC)
- Expired
- Jun 16, 2004, 9:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Gray County, KS
The radar
The Dodge City radar (KDDC), 44 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 8:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1071 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2203 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
727 WUUS53 KDDC 170114 SVRDDC KSC069-170200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 814 PM CDT WED JUN 16 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAY COUNTY IN SOUTHWEST KANSAS. * UNTIL 900 PM CDT * AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF CHARLESTON...MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF GRAY COUNTY... CHARLESTON... INGALLS... MONTEZUMA... CIMARRON... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3798 10064 3749 10063 3748 10022 3798 10024 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:36 PM CDT, 4 hours 38 minutes earlier.
Area forecast discussion, Jun 16, 3:36 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 336 PM CDT WED JUN 16 2004 .DISCUSSION... DAYS 1-2... MAJOR QUESTIONS CONTINUE TO BE POPS AND TEMPS FOR THE NEXT TWO DAYS. MUCH ABREVIATED DISCUSSION TODAY DUE TO LACK OF TIME FROM BOTH ONGOING AND EXPECTED SEVERE WEATHER AS WELL AS DATA INGEST PROBLEMS AND PUBLIC DISSEMINATION TROUBLES. JUST GOT EVERYTHING IRONED OUT AND FINISHED THE GRIDS. NO BIG SURPRISES IN THE SYNOPTIC SCALE AS THE WESTERN CANADA SHORT WAVE TROUGH ALOFT CONTINUES TO DIG SOUTH INTO THE CONUS. MORNING CONVECTION LEFT A THOROUGHLY STIRRED UP AIRMASS IN PLACE ACROSS THE REGION WITH AN EAST-WEST FRONT ACROSS THE CWA. NEW CONVECTION JUST STARTING TO FIRE ON THAT BOUNDARY. DDC 18Z SOUNDING SHOWS VERY HEALTHY INSTABILITY AND GRANADA PROFILER SHOWS SIGNIFICANT VERTICAL SHEAR SO AM IN AGREEMENT WITH SPC WATCH FOR EAST COLORADO AND SOUTHWEST KANSAS. FIRST STORM HAS ALREADY GONE UP BETWEEN LHX AND LAA AND EXPECT TO SEE MORE ALONG THE BOUNDARY INTO SOUTHWEST KANSAS SHORTLY. TORNADOES ARE A VERY REAL POSSIBILITY WITH THESE STORMS AS THEY RIDE THE BOUNDARY EASTWARD INTO KANSAS. HAVE ALSO INCLUDED A FLOOD WATCH FOR FLASH FLOODING FOR THE AREAS THAT GOT THE MOST RAIN LAST NIGHT AND TODAY. OTHERWISE, WILL LOOK FOR THE FRONT ACROSS THE AREA TO SINK SOUTH TONIGHT AND BRING A PRETTY GOOD CHANCE FOR THUNDERSTORMS TO THE REGION. AT THIS POINT HAVE VERY LITTLE IDEA HOW THINGS WILL EVOLVE AS MOST OF THE FORCING WILL BE FROM THE CONVECTION ITSELF. THE MODELS (ASIDE FROM THE DRIER MESOETA) SUGGEST CONSIDERABLE PRECIPITATION FOR MOST OF THE CWA FINALLY TAPERING OFF ON FRIDAY AND THAT SEEMS QUITE REASONABLE. HAVE TRIMMED TEMPERATURES BACK QUITE A BIT TOMORROW AND FRIDAY DUE TO RAIN AND CLOUD COVER AS THE COLD FRONT REMAINS SOUTH OF THE AREA. DAYS 3-7... DIFFICULTIES MENTIONED ABOVE PRECLUDED SPENDING TIME ON THE DAY 3 THROUGH 7 GRIDS SO HAVE LEFT THEM UNTOUCHED. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 75 61 72 / 60 30 50 20 GCK 62 74 61 70 / 60 50 50 20 EHA 62 77 62 82 / 50 40 40 20 LBL 65 78 63 80 / 70 40 50 10 HYS 59 72 59 71 / 90 70 70 30 P28 66 81 68 83 / 50 50 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...FLOOD WATCH FOR FLASH FLOODING KSZ043-044-062-063. && JOHNSON/LACY
Hazardous weather outlook, Jun 16, 10:27 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1027 AM CDT WED JUN 16 2004 KSZ030-031-043>046-061>066-074>081-084>090-170900- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1027 AM CDT (927 AM MDT) WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS COVERED A LARGE PART OF SOUTHWEST KANSAS AT 10:00 AM CDT THIS MORNING AND A FEW OF THEM WERE PRODUCING LARGE HAIL. THIS THREAT WILL GRADUALLY DIMINISH INTO EARLY AFTERNOON. BY MID TO LATE AFTERNOON HOWEVER VERY UNSTABLE AIR AND STRONG VERTICAL WIND SHEARS WILL COMBINE OVER EASTERN COLORADO AND FAR WESTERN KANSAS TO INTRODUCE A RISK FOR MORE SEVERE THUNDERSTORMS.IN ADDITION TO LARGE HAIL, SOME OF THESE STORMS COULD PRODUCE TORNADOES. STORMS FORMING IN THIS AREA WILL MOVE EASTWARD ACROSS PARTS OF SOUTHWEST KANSAS LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING, ESPECIALLY WEST OF A HAYS TO DODGE CITY LINE. TSB
In the hours before
Local storm report, Jun 16, 2:24 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
224 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 AM HAIL 6 W HOLCOMB 37.99N 100.99W
06/16/2004 0.88 INCH FINNEY KS PUBLIC
0842 AM HAIL 1 E DEERFIELD 37.98N 101.11W
06/16/2004 0.88 INCH KEARNY KS PUBLIC
0850 AM HAIL 6 W HOLCOMB 37.99N 101.10W
06/16/2004 0.75 INCH FINNEY KS PUBLIC
1007 AM HAIL 14 N DEERFIELD 38.18N 101.13W
06/16/2004 0.88 INCH KEARNY KS TRAINED SPOTTER
1016 AM HAIL 3 WSW DEERFIELD 37.96N 101.18W
06/16/2004 1.75 INCH KEARNY KS PUBLIC
ON HWY 50 BETWEEN DEERFIELD AND LAKIN. REPORT PASSED ON
BY MEDIA.
1020 AM HAIL DEERFIELD 37.98N 101.13W
06/16/2004 0.75 INCH KEARNY KS LAW ENFORCEMENT
1105 AM HAIL 11 N DEERFIELD 38.14N 101.13W
06/16/2004 0.88 INCH KEARNY KS TRAINED SPOTTER
1105 AM HAIL 11 NNW HOLCOMB 38.14N 101.07W
06/16/2004 0.75 INCH FINNEY KS PUBLIC
&&
26Local storm report, Jun 16, 7:11 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 9 WNW MANTER 37.57N 102.03W
06/16/2004 0.75 INCH STANTON KS TRAINED SPOTTER
0635 PM HAIL 25 NNW ELKHART 37.34N 102.07W
06/16/2004 0.75 INCH BACA CO PUBLIC
0635 PM TSTM WND GST 25 NNW ELKHART 37.34N 102.07W
06/16/2004 60 MPH BACA CO PUBLIC
0637 PM HAIL 14 NW MANTER 37.67N 102.06W
06/16/2004 0.75 INCH PROWERS CO PUBLIC
0640 PM TSTM WND GST 20 S COOLIDGE 37.75N 102.01W
06/16/2004 60 MPH HAMILTON KS TRAINED SPOTTER
0640 PM HAIL 20 S COOLIDGE 37.75N 102.01W
06/16/2004 0.75 INCH HAMILTON KS TRAINED SPOTTER
0642 PM HAIL 17 WNW JOHNSON CITY 37.66N 102.04W
06/16/2004 1.00 INCH STANTON KS TRAINED SPOTTER
0650 PM HAIL 14 SSW SYRACUSE 37.79N 101.85W
06/16/2004 0.88 INCH HAMILTON KS TRAINED SPOTTER
&&
GERARDLocal storm report, Jun 16, 7:11 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED STATE/COUNTY LOCATIONS
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 9 WNW MANTER 37.57N 102.03W
06/16/2004 0.75 INCH STANTON KS TRAINED SPOTTER
0635 PM HAIL 25 NNW ELKHART 37.34N 102.07W
06/16/2004 0.75 INCH MORTON KS PUBLIC
0635 PM TSTM WND GST 25 NNW ELKHART 37.34N 102.07W
06/16/2004 60 MPH MORTON KS PUBLIC
0637 PM HAIL 14 NW MANTER 37.67N 102.06W
06/16/2004 0.75 INCH STANTON KS PUBLIC
0640 PM TSTM WND GST 20 S COOLIDGE 37.75N 102.01W
06/16/2004 60 MPH HAMILTON KS TRAINED SPOTTER
0640 PM HAIL 20 S COOLIDGE 37.75N 102.01W
06/16/2004 0.75 INCH HAMILTON KS TRAINED SPOTTER
0642 PM HAIL 17 WNW JOHNSON CITY 37.66N 102.04W
06/16/2004 1.00 INCH STANTON KS TRAINED SPOTTER
0650 PM HAIL 14 SSW SYRACUSE 37.79N 101.85W
06/16/2004 0.88 INCH HAMILTON KS TRAINED SPOTTER
&&
GERARDLocal storm report, Jun 16, 7:26 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
726 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND GST 20 SW SYRACUSE 37.78N 102.01W
06/16/2004 85 MPH HAMILTON KS AMATEUR RADIO
0715 PM TSTM WND GST 14 SSW SYRACUSE 37.79N 101.85W
06/16/2004 90 MPH HAMILTON KS TRAINED SPOTTER
5 INCH TREE LIMB DOWN.
0718 PM TSTM WND GST SYRACUSE 37.98N 101.75W
06/16/2004 66 MPH HAMILTON KS MESONET
FROM KSN WEATHERLAB.
&&
GERARDLocal storm report, Jun 16, 7:47 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND GST SYRACUSE 37.98N 101.75W
06/16/2004 65 MPH HAMILTON KS LAW ENFORCEMENT
0736 PM TSTM WND GST 17 S LAKIN 37.94N 101.26W
06/16/2004 90 MPH KEARNY KS PUBLIC
SIX INCH DIAMETER TREE LIMBS DOWN.
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:08 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 52 min |
| Jun 16, 7:27 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 33 min |
| Jun 16, 7:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 76 min |
| Jun 16, 7:48 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 42 min |
| Jun 16, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 19 min |
| Jun 16, 8:20 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 40 min |
| Jun 16, 8:26 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 64 min |
| Jun 16, 8:32 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 73 min |
| Jun 16, 8:53 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 37 min |
| Jun 16, 9:12 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 48 min |
| Jun 16, 9:23 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 37 min |
| Jun 16, 9:35 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 40 min |
| Jun 16, 9:38 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 82 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.